Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 69, NWS La Crosse, WI

July 1, 2006Richland County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 1, 2006, 7:15 PM CDT for Richland County, Wisconsin. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2006, 7:15 PM CDT (00:15 UTC)
Expired
Jul 1, 2006, 8:00 PM CDT
In force
45 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Richland County, WI

The radar

The La Crosse radar (KARX), 70 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 6:40 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2006-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 991 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2006-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
991 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
1987 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 020016 RRA
SVRARX
WIC103-020100-
/O.NEW.KARX.SV.W.0069.060702T0015Z-060702T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
715 PM CDT SAT JUL 1 2006

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RICHLAND COUNTY IN SOUTHWEST WISCONSIN...

* UNTIL 800 PM CDT

* AT 711 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  HIGHWAY 56 AND COUNTY M M...OR ABOUT 12 MILES EAST OF VIROQUA...AND
  MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEST LIMA AND BLOOM CITY AROUND 720 PM...
  YUBA AND WOODSTOCK AROUND 725 PM...
  HIGHWAY 80 AND COUNTY C C AND HUB CITY AROUND 730 PM...
  BUNKER HILL AND COUNTY ROADS D AND N N AROUND 735 PM...
  CAZENOVIA AND GERMANTOWN AROUND 740 PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4355 9065 4336 9065 4336 9020 4356 9020

$$

BINAU

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:22 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 1, 3:22 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
322 PM CDT SAT JUL 1 2006

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT

SEVERE WEATHER CHANCES LATE THIS AFTERNOON AND EVENING...AND
PRECIPITATION CHANCES FROM SUNDAY INTO MONDAY NIGHT ARE THE MAIN
CONCERNS FOR THIS TIME PERIOD.

AT 3 PM...A COLD FRONT EXTENDED FROM MARQUETTE MICHIGAN SOUTHEAST
TO THE SOUTHERN SUBURBS OF THE TWIN CITIES TO SIOUX CITY IOWA.
SKIES BECAME PARTLY SUNNY BEHIND THE SHOWERS AND THUNDERSTORMS THIS
MORNING. THIS ALLOWED THE MOST UNSTABLE CAPES TO CLIMB INTO THE
2500 TO 3500 J/KG RANGE ACROSS THE FORECAST AREA THIS AFTERNOON.
THE HIGHEST CAPES ARE CURRENTLY LOCATED TO THE SOUTH OF SEVERE
THUNDERSTORM WATCH 567 ACROSS WESTERN WISCONSIN. THE BEST
EFFECTIVE BULK SHEAR...50 TO 55 KNOTS...IS CURRENTLY LOCATED
ACROSS NORTH CENTRAL AND NORTHEAST WISCONSIN. ACROSS OUR AREA THE
EFFECTIVE SHEAR HAS BEEN GRADUALLY INCREASING THIS AFTERNOON AS A
45 TO 50 KNOT HAS BEEN TRANSVERSING EAST ACROSS SOUTHERN MINNESOTA
AND SOUTHERN WISCONSIN. THE SHEAR IS ALREADY SUPPORTIVE OF
SUPERCELLS ACROSS SOUTHEAST MINNESOTA...AND CENTRAL...WEST
CENTRAL...AND NORTH CENTRAL WISCONSIN. THE SURFACE CONVECTIVE
INHIBITION HAS BEEN GRADUALLY DECREASING AS COOLER AIR BETWEEN
850 MB AND 700 MB IS BEING ADVECTED INTO THE REGION FROM THE
DAKOTAS AND NORTHERN MINNESOTA. AS A RESULT...I EXPECT THAT THE
THUNDERSTORMS CURRENTLY LOCATED OVER NORTHERN WISCONSIN AND UPPER
MICHIGAN WILL GRADUALLY BUILD SOUTHWEST ACROSS WESTERN WISCONSIN
AND SOUTHERN MINNESOTA. WE ARE ALREADY BEGINNING TO SEE SIGNS THAT
THIS CAP MAY BE ALREADY BEGINNING TO BREAK ACROSS SOUTH CENTRAL
MINNESOTA AS SHOWERS ARE ALREADY DEVELOPING BETWEEN NEW ULM AND
WINDOM. AS A RESULT...I WOULD NOT BE TOO SURPRISED TO SEE YET
ANOTHER WATCH BOX BE ISSUED SOUTH AND WEST OF SEVERE THUNDERSTORM
WATCH NUMBER 567. THE MAIN SEVERE WEATHER THREATS WILL LIKELY BY
LARGE HAIL AND DAMAGING WINDS.

THIS COLD FRONT WILL BECOME STATIONARY ACROSS NORTHERN AND CENTRAL
IOWA AFTER MIDNIGHT TONIGHT...AND REMAIN NEARLY STATIONARY THROUGH
SUNDAY NIGHT. 850 MB MOISTURE CONVERGENCE IS NOT OVERLY THAT
IMPRESSIVE. AS A RESULT...I AM THINKING THAT THE CONVECTION WILL
LIKELY REMAIN SCATTERED. THROUGH THIS TIME PERIOD...THE 0-6KM
BULK SHEAR REMAINS IN THE 20 TO 30 KNOT RANGE. IN ADDITION...THE
MEAN LAYER CAPES WILL BE CLIMBING INTO THE 1500-2500 J/KG RANGE.
THIS MAY BE SUPPORTIVE OF A FEW ISOLATED SEVERE THUNDERSTORMS
ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN. THE MAIN SEVERE
WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

FURTHER NORTH...THE 0-6 KM IS MUCH MORE SUPPORTIVE OF SUPERCELL
DEVELOPMENT. HOWEVER THERE IS SOME QUESTION OF WHETHER THERE WILL
BE ANYTHING TO SET OFF CONVECTION. BOTH THE GFS AND NAM SUGGEST
THAT A 700 MB SHORT WAVE TROUGH MAY MOVE THROUGH THE AREA LATE
SUNDAY AFTERNOON AND NIGHT. HOWEVER...THEY DIFFER DRAMATICALLY ON
WHETHER ANY PRECIPITATION WILL MOVE INTO OUR AREA. FOR THE TIME
BEING...I JUST WENT WITH A SMALL CHANCE OF SHOWERS AND
THUNDERSTORMS.

ON MONDAY AFTERNOON AND NIGHT...A CANADIAN COLD FRONT WILL MOVE
SOUTHEAST THROUGH THE FORECAST AREA. THE NAM HAS THIS FRONT MOVING
THROUGH THE REGION DRY. MEANWHILE...THE GFS DOES GENERATE
PRECIPITATION ALONG IT. FOR THE TIME BEING...I AM LEANING TOWARD
THE GFS AND HAVE KEPT THE LOW PRECIPITATION CHANCES IN THE FORECAST.

.LONG TERM...TUESDAY THROUGH SATURDAY

THE MEDIUM RANGE MODELS ARE IN FAIRLY GOOD AGREEMENT THAT THIS
PERIOD WILL BEGIN THIS FORECAST PERIOD WITH AN UPPER LEVEL TROUGH
ACROSS THE UPPER MISSISSIPPI RIVER VALLEY AND GREAT LAKES. AT THE
SURFACE...A CANADIAN HIGH PRESSURE WILL BE BUILDING SOUTH ACROSS
THESE SAME AREAS. THIS HIGH WILL PROVIDE DRY WEATHER...AND NORMAL
TO SLIGHTLY BELOW NORMAL TEMPERATURES.

FROM WEDNESDAY NIGHT INTO THURSDAY...500 MB HEIGHTS WILL RISE
ABOUT 60 DECAMETERS AS AN UPPER LEVEL RIDGE BUILD ACROSS THE
REGION. THIS RIDGE WILL LIKELY REMAIN ACROSS THE AREA INTO
SATURDAY. 850 MB TEMPERATURES ARE FORECAST TO SLOWLY CLIMB FROM
AROUND 12C ON WEDNESDAY MORNING TO AROUND 16C BY SATURDAY MORNING.
AS A RESULT THERE WILL BE A SLOW MODERATION IN TEMPERATURES FROM
NEAR NORMAL TO ABOUT 5 TO 10F ABOVE NORMAL.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

BOYNE
Hazardous weather outlook, Jul 1, 5:09 PM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
509 PM CDT SAT JUL 1 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-021000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
509 PM CDT SAT JUL 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS EVENING INTO THE OVERNIGHT

A COLD FRONT MOVING SLOWLY ACROSS THE UPPER MISSISSIPPI RIVER VALLEY
WILL CONTINUE TO FOCUS SCATTERED THUNDERSTORM DEVELOPMENT THROUGH
THE NIGHT. THE MOST NOTABLE AREA FOR SEVERE THUNDERSTORM POTENTIAL...
WITH STORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND
GUSTS...WILL BE ACROSS NORTHEASTERN IOWA THROUGH THE EVENING HOURS...
WITH LESSER THREATS ACROSS SOUTHEAST MINNESOTA INTO SOUTHWEST
AND CENTRAL WISCONSIN. THE SEVERE WEATHER THREAT WILL DECREASE
DRAMATICALLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE FRONT WILL BECOME STATIONARY ACROSS CENTRAL IOWA AND
NORTHERN ILLINOIS SUNDAY AND MONDAY...AND REMAIN THE FOCUS FOR
THUNDERSTORM PRODUCTION. GOOD INSTABILITY...ALONG WITH FAVORABLE LOW
LEVEL WINDS...WILL PROVIDE THE POTENTIAL FOR SOME OF THESE STORMS TO
BECOME SEVERE. LOCALLY...THE MAIN THREAT AREA WOULD BE NORTHEAST IOWA
AND SOUTHWEST WISCONSIN...ALTHOUGH THE BEST CHANCES LOOK TO BE SOUTH
ACROSS CENTRAL IOWA AND NORTHERN ILLINOIS. THE MAIN SEVERE THREATS
WOULD BE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE QUITE POSSIBLE ACROSS POTIONS OF NORTHEAST
IOWA THROUGH 10 PM...AND LESS LIKELY ACROSS SOUTHEAST MINNESOTA
INTO SOUTHWEST WISCONSIN. ALL SPOTTER GROUPS ARE ENCOURAGED
HOWEVER...TO MONITOR THE LATEST FORECAST AND STATEMENTS...AND ANY
LOCAL THUNDERSTORM DEVELOPMENT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BINAU

In the hours before

Local storm report, Jul 1, 6:25 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
625 PM CDT SAT JUL 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TSTM WND DMG     MARBLE ROCK             42.96N 92.87W
07/01/2006                   FLOYD              IA   LAW ENFORCEMENT

            TREES DOWN ALONG HIGHWAY 14

&&

04
Local storm report, Jul 1, 7:03 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
703 PM CDT SAT JUL 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             HANOVER                 43.36N 91.53W
07/01/2006  E1.25 INCH       ALLAMAKEE          IA   LAW ENFORCEMENT

&&

ELSEN
Local storm report, Jul 1, 7:06 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
706 PM CDT SAT JUL 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             VIROQUA                 43.56N 90.89W
07/01/2006  E1.00 INCH       VERNON             WI   LAW ENFORCEMENT

&&

ELSEN
Local storm report, Jul 1, 7:14 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
714 PM CDT SAT JUL 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             2 E WHITE CREEK         43.84N 89.82W
07/01/2006  E1.00 INCH       ADAMS              WI   PUBLIC

&&

ELSEN

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:00 PM CDTSevere Thunderstorm WarningARXVernon60 min
Jul 1, 7:07 PM CDTSevere Thunderstorm WarningARXAdams38 min
Jul 1, 7:15 PM CDTSevere Thunderstorm WarningARXJuneau30 min
Jul 1, 7:23 PM CDTSevere Thunderstorm WarningARXCrawford, Grant52 min
Jul 1, 7:47 PM CDTSevere Thunderstorm WarningARXAdams43 min
Jul 1, 7:58 PM CDTSevere Thunderstorm WarningARXRichland32 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.